Articles  |   May 2014
ACE Question
Article Information
Education / CPD / Pharmacology / Articles
Articles   |   May 2014
ACE Question
ASA Monitor 05 2014, Vol.78, 50-51.
ASA Monitor 05 2014, Vol.78, 50-51.
Which of the following is the most likely contributor to development of a fire in the CO2 absorber when sevoflurane is administered?
Interactions of the volatile anesthetics with CO2 absorbent can produce degradation of the anesthetic agent, which may ultimately lead to serious complications, including fire or carbon monoxide toxicity. Sevoflurane may interact with a strong base (KOH or NaOH) in the absorbent to produce an exothermic chemical reaction. Desiccation of the CO2 absorbent makes the reaction more exothermic, producing temperatures within the CO2 canister as high as 400°C. Melting of the CO2 canister (Figure 1), contained explosions, and fires within the breathing circuit have been reported.
First Page Preview
First page PDF preview
First page PDF preview ×
View Large
0 Comments
Submit a Comment
Submit A Comment

Contributors must reveal any conflict of interest. Comments are moderated.

Name
Affiliation & Institution
I have a potential conflict of interest
Comment Title
Comment


This feature is available to Subscribers Only
ASA Member Login or Create an Account ×